Find a Doctor
Go
advanced search

Conditions & Services

WellConnect - Columbus Regional Health

Health Library

Acetaminophen Drug Level


Acetaminophen Drug Level

Does this test have other names?

Paracetamol or Tylenol drug level  

What is this test?

The acetaminophen drug level is a blood test used to screen for the presence of the common pain reliever acetaminophen. (Tylenol and paracetamol are among several other names for the same medicine.)

This over-the-counter (OTC) medicine is used to treat pain and reduce fever. It is safe and works well in the recommended doses. But dosing mistakes are common. Acetaminophen is also often used in intentional overdoses. Acetaminophen is also a common ingredient in many other OTC products, so it's easy to take more than you realize. In very high doses, acetaminophen can damage the liver. 

This test measures how much acetaminophen is in your blood. Health care providers do this test if it's possible you have taken too much of the drug and harmed your liver.

Why do I need this test?

An overdose of acetaminophen is a common cause of liver damage. This can be serious and even deadly if not treated. 

Adults should not take more than 4,000 milligrams (mg) of acetaminophen in 24 hours. According to the American Liver Foundation, you should not take more than 3,000 mg a day for longer than several weeks. Taking 7,000 mg or more in 24 hours is considered a dangerous overdose.  

If you think you have taken too much acetaminophen, your health care provider may order this test to find out if you need treatment for liver damage.

The medicine can also build up in your body if you take it often. Your health care provider may order the test if you show signs of an overdose. An overdose can be thought of in 4 stages.

Stage 1

These are early symptoms (less than 24 hours):

  • Stomach pain and cramping

  • Loss of appetite

  • Nausea

  • Vomiting

  • Sweating

  • Fatigue

Stage 2

Early symptoms may go away. You may seem to get better over 24 to 72 hours. Signs and symptoms that you are getting worse include:

  • Urinating less than normal

  • Pain in the upper right side of your belly (abdomen)

  • Your liver gets larger

Stage 3

Your liver problems get worse from day 3 to day 4. Symptoms from stage 1 come back, and you have:

  • Yellowing of eyes (jaundice)

  • Confusion

  • Bleeding

Stage 4

If you survive stage 3, you may begin to get better between days 4 and 7. Most people who reach this stage recover completely. But some people have liver and kidney damage.

What other tests might I have along with this test?

If your health care provider suspects an overdose, other blood tests may be necessary to check for liver damage. When liver cells are damaged, debris from the damaged cells can move into the blood. Liver enzyme tests screen for such debris. 

Liver problems can affect blood clotting, so you may also have a blood test to see if your blood clots normally. Women may get a pregnancy blood test.

What do my test results mean?

Many things may affect your lab test results. These include the method each lab uses to do the test. Even if your test results are different from the normal value, you may not have a problem. To learn what the results mean for you, talk with your health care provider.

If your acetaminophen drug level test is high, it means you may be at greater risk for liver damage and need treatment. Your health care provider may repeat this test every 4 to 6 hours until you are out of danger.

The results of the acetaminophen test appear in micrograms per milliliter (mcg/mL): 

  • A blood level of acetaminophen in the range of 10 to 20 mcg/mL is considered safe.

  • A blood level of acetaminophen higher than 200 mcg/mL 4 hours after ingestion means there is risk for liver damage.

  • If the test shows a level of 50 mcg/mL or greater 12 hours after you've taken the drug, there is still risk for liver damage.

Overdose levels for children are based on age and weight.

How is this test done?

The test requires a blood sample, which is drawn through a needle from a vein in your arm. 

Does this test pose any risks?

Taking a blood sample with a needle carries risks that include bleeding, infection, bruising, or feeling dizzy. When the needle pricks your arm, you may feel a slight stinging sensation or pain. Afterward, the site may be slightly sore.

What might affect my test results?

Many OTC cold and flu medicines contain acetaminophen. If you have been taking more than one of these medicines during the same time period, the amount of acetaminophen in your blood may be dangerously high. 

If you normally drink 3 or more alcoholic beverages a day, you may be at greater risk for liver damage from acetaminophen. Certain other medicines, such as aspirin, may also affect the results of this test. Ask your health care provider for more information.  

How do I get ready for this test?

You don't need to prepare for this test. But if you think you have taken an overdose of acetaminophen, go to the emergency room right away. Among other things health care providers may give you charcoal to inactivate the acetaminophen. Prompt treatment is important to save your liver. 

live chat service provider